|nPeP exactly one week after exposure
Feb 27, 2010
Hi Dr. I had unprotected passive anal intercourse with someone who was positive and not on meds. He was not newly positive and assured me that he had no precum usually. There was no ejaculation but 5 days after this incident I began to have slight night sweats (like one time each night and then I would wake up), swollen painless lymph nodes in my neck and a vague headache. At day 7 I panicked and went on nPEP of Truvada, Norvir and Reyetaz. The symptoms went away the next day. I am convinced that sero-conversion had started to occur. I know that starting meds >72 hours after exposure is less than ideal, particularly since I had started to have physical ailments but I am going to finish out the course anyway. Based on these facts I am preparing myself for the news of being positive but am hoping maybe there is some outside chance that I have prevented this. At the very least perhaps minimized cell damage from the initial exposure. What do you think? I am just finishing week one of the course in meds. Two important points: I did not get a baseline antibody test done yet o determine if there were any antibodies yet and I had used methamphetamine during this sexual encounter (hence my poor judgement). Coming down off this drug often makes me fatigued and sometimes with sweats but these come the night after not five days later and they are never accompanied by swollen lymph nodes. I really appreciate your input.
| Response from Dr. Frascino
Taking combination antiretroviral therapy a week after a potential HIV exposure is not considered to be nPEP (nonoccupational post-exposure prophylaxis) and is not recommended. Whoever prescribed the medications for you did so in error and really didn't do you any favors. You cannot abort an HIV infection that began a week earlier by taking antiretrovirals. You are either taking drugs for no reason or you are actively treating an early HIV infection that hasn't yet been diagnosed. Either way, your treatment makes absolutely no sense.
My advice is that you consult a certified HIV physician specialist. He will guide you through the diagnostic evaluation. He will also most likely advise you to stop your Truvada, Nervier and Reyataz, at least for the time being.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Condom Broke Worried I Have HIV
- Itchy Skin After Eating Sperm Sign Of HIV AIDS
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
- Are Red Bumps A Sign Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.